Does Cipralex cause weight gain?

Postby Paxo » Fri Apr 06, 2007 8:50 am

Hi

Does Cipralex cause weight gain? It's not listed on the 'side efects'

If it does, is it because of water retention, increased appetite or something else?

Pax
Paxo
Junior Member
 
Posts: 75
Joined: Tue Mar 13, 2007 5:59 pm
Location: Kent UK


#1

Postby NinaChristina » Fri Apr 06, 2007 11:02 am

I sincerely hope not, but I have read things on the internet with people saying it has made them put on weight. I don't know how it would cause weight gain though. But I hope it doesn't because I really don't need that on top of everything else.
NinaChristina
Junior Member
 
Posts: 35
Joined: Wed Mar 21, 2007 1:02 pm

#2

Postby jurplesman » Sat Apr 07, 2007 4:53 am

The reason why SSRIs gain cause weight gain is because SSRIs increase or interferes with the natural production of serotonin, which is not only related to moods but also to appetite. Serotonin is a hormone that gives you the feeling of satiety.

Depression is related to an imbalance in sugar metabolism, thus it is not surprising that one of the side effects of AD medication would be weight gain.

There are no easy solutions to depression but it needs to be treated at its core. Drugs and talk therapy cannot do so. You need to treat the REAL causes of depression!

Please read:

Depression is a Nutritional Disorder" --->here

and discuss with a Nutritional Doctor or a Clinical Nutritionist.
jurplesman
Super Member
 
Posts: 14147
Joined: Mon Jun 21, 2004 5:38 am
Location: Sydney, Australia

#3

Postby silvergirl » Sat Apr 07, 2007 6:06 am

omg depression is NOT a nutrional disorder. There are so many people who eat well and have depression, it is completely not a nutritional disorder. I agree that nutrition is helpful with making you a healthy, happy person. but meds and therapy can definitely help.
silvergirl
Junior Member
 
Posts: 33
Joined: Sun Mar 11, 2007 8:32 pm

#4

Postby jurplesman » Sat Apr 07, 2007 7:29 am

silvergirl wrote:omg depression is NOT a nutrional disorder. There are so many people who eat well and have depression, it is completely not a nutritional disorder. I agree that nutrition is helpful with making you a healthy, happy person. but meds and therapy can definitely help.


Have you got any evidence that depression is NOT a nutritional disorder, or is this just an assumption?

Eating well is no guarantee that you have no depression.

Nutritional therapy is not about having a "healthy" diet or a "natural diet" which could be the very cause of having mental illness, but is about treating metabolic disorders that are known to cause mental illness. Hypoglycemia or food allergies or sensitivities are some of the metabolic disorders that can be responsible for "mental" illness.

Please read:

Research connecting Depression with Nutrition
Last edited by jurplesman on Sun Apr 08, 2007 3:13 am, edited 1 time in total.
jurplesman
Super Member
 
Posts: 14147
Joined: Mon Jun 21, 2004 5:38 am
Location: Sydney, Australia

#5

Postby Prof. Winston P.Caullier » Sat Apr 07, 2007 12:18 pm

from my experiences citalopram and escitalopram cause weight loss much more often!!!! both meds really seem to interfere with the need to feed and the need to f***. and thats's what most people say about them!!
Prof. Winston P.Caullier
Junior Member
 
Posts: 20
Joined: Tue Mar 20, 2007 9:54 pm

#6

Postby i_hate_danger » Mon Apr 09, 2007 3:00 pm

I don't want to get fat.

I yeard it makes you lose weight?

Anyone reacon it could go either way?
i_hate_danger
Junior Member
 
Posts: 21
Joined: Fri Mar 30, 2007 3:01 pm

#7

Postby Hopeful » Mon Apr 09, 2007 3:38 pm

Hi

I've been on cipralex for about 2 and a half years now and I'd say I've put on about a stone and a half. I'm finding it very difficult to lose weight, despite exercise and health eating. It would only effect my decision to come off this medication very slightly however as my mental state is more important to me than putting on weight. Saying this I do feel like a blob and it is frustrating at times!
Hopeful
Full Member
 
Posts: 282
Joined: Fri Apr 01, 2005 4:43 pm

#8

Postby Paxo » Tue Apr 10, 2007 8:33 am

I think it could go either way. There seems to be mixed opinions on other boards.

On the information leaflet weight increase is not listed only decreased appetite and that's probably from the nausia.

If it does put on weight i would like to know what causes it: does it make you hold water, make you feel hungry or something else

Talking to friends who are on these meds they say the same that their mental health is more important. I agree


Paaxxx
Paxo
Junior Member
 
Posts: 75
Joined: Tue Mar 13, 2007 5:59 pm
Location: Kent UK

#9

Postby NinaChristina » Tue Apr 10, 2007 8:47 am

Argh.

Putting on weight would make me even worse mentally. Staying thin is desperately important to me, it might sound shallow but it's something that concerns me.

Does anyone have increased appetite? I don't know if I do because I have a huge appetite anyway, there doesn't seem to be any difference but I don't know.
NinaChristina
Junior Member
 
Posts: 35
Joined: Wed Mar 21, 2007 1:02 pm

#10

Postby mrcrow » Tue Apr 10, 2007 3:11 pm

Paxo wrote:Hi
Does Cipralex cause weight gain? It's not listed on the 'side efects'
If it does, is it because of water retention, increased appetite or something else?
Pax


i lost 7 lbs..from 15 stone down to 14 1/2...due to the side effects of lose of appetite and i expect sheer anxiety and sweating
i expect my weight to stay there if i am smart enough to lay off the goodies when my appetite returns
i was told to go on a high tryptophan diet..mmmmmmmmmmmmmmm
i do like chicken tuna and cottage cheese...and muesli
mrcrow
Full Member
 
Posts: 282
Joined: Mon Mar 19, 2007 3:43 pm
Location: manchester UK

#11

Postby WhatGoesAroundComesAround » Tue Apr 10, 2007 6:48 pm

I'm on citalopram and I've definitely lost weight. However, I have been excersizing a lot more than usual... I've noticed that my appetite is almost non-existant! Which for me is crazy- Im usually stuffing my face all the time :lol:
WhatGoesAroundComesAround
New Member
 
Posts: 10
Joined: Thu Mar 15, 2007 2:51 pm
Location: UK, Bridgend

#12

Postby Paxo » Wed Apr 11, 2007 8:34 am

Reading around it seems some gain weight on the meds because they are content, have less anxiety and so eat. I think that will be my situation.
A lot depends on the individual. In the early stages I think we are less active because of the anxiety -staying in....

Ive read also that very few, 2%, have unexplained weight gain.


My 2p worth

Paaaxx
Paxo
Junior Member
 
Posts: 75
Joined: Tue Mar 13, 2007 5:59 pm
Location: Kent UK

#13

Postby Lynz » Wed Apr 11, 2007 7:23 pm

I found no difference in weight on 20mg and 40 mg of Citalopram but once the dose was increased to 60mg I felt hungry all the time (a bit like when you are 5 months pregnant) and have put on over a stone in 4 months. However on decreasing the dose back to 40mg (as I wanted to go back to work and felt sleepy all the time & due to the weight gain) the appetite has returned to normal again and I am slowly losing the weight again.
Lynz
Lynz
New Member
 
Posts: 8
Joined: Fri Feb 02, 2007 2:50 pm
Location: Northants

#14

Postby Annie1 » Wed Apr 11, 2007 9:12 pm

Paxo wrote:Hi

Does Cipralex cause weight gain? It's not listed on the 'side efects'

If it does, is it because of water retention, increased appetite or something else?

Pax


Hi,
I put on 3 stone in two years on Citalopram. I'm not sure if it was because I was less active, or just didn't care what I ate. I think there is a lot of good advice from jurplesman. I'm coming off 40mg of Citalopram and am now taking 10mg every other day. I hope the weight comes off soon - I am trying to exercise more and watch what I eat. My self image is very poor.
Hope you feel better really soon,
Annie
Annie1
Full Member
 
Posts: 176
Joined: Sat Oct 07, 2006 8:01 pm


Next

  • Similar Topics
    Replies
    Views
    Last post

Return to Anxiety and Panic Attacks